Alert archive / Louisiana / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 9, 2013, 3:03 AM CST for Iberia Parish, St. Mary Parish, Louisiana. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2013, 3:03 AM CST (09:03 UTC)
- Expired
- Jan 9, 2013, 5:00 AM CST
- In force
- 117 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, St. Mary Parish, LA
The radar
The Lake Charles radar (KLCH), 142 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343
WGUS54 KLCH 090903
FFWLCH
LAC045-101-091100-
/O.NEW.KLCH.FF.W.0003.130109T0903Z-130109T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 AM CST WED JAN 9 2013
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
NORTHWESTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
* UNTIL 500 AM CST
* AT 258 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO SOMETIMES HEAVY RAINFALL MOVING ASHORE FROM
THE GULF OF MEXICO AND VERMILION BAY INTO THE WARNED AREA.
REGIONAL RADARS ESTIMATE THAT AS MUCH AS 7 INCHES OF RAIN HAS
FALLEN OVER THE WARNED AREA IN THE PAST 24 HOURS...AND THE
APPROACHING RAINFALL WILL ONLY AGGRAVATE THE MINOR FLOODING
WHICH IS ALREADY OCCURRING IN THE AREA. AS OF 200 AM CST...THE
ST MARY PARISH SHERIFFS OFFICE REPORTED POSSIBLE FLOODING IN THE
BALDWIN AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CYPREMORT POINT...JEANERETTE...NEW IBERIA...BALDWIN...CHARENTON...
COTE BLANCHE ISLAND...GLENCOE...LAKE FAUSSE POINTE...LYDIA AND
SORREL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 2975 9159 2975 9173 2970 9187 2980 9186
2981 9185 2980 9184 2982 9184 2982 9190
2981 9191 2983 9196 3007 9180 2997 9147
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 7:57 PM CST, 7 hours 6 minutes earlier.
Area forecast discussion, Jan 8, 7:57 PM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
757 PM CST TUE JAN 8 2013
.UPDATE...WE ARE MONITORING RAINFALL IN ACADIANA WHERE RADAR
ESTIMATES OF 3 TO 5 INCHES HAS ALREADY FALLEN AND ANOTHER HALF
INCH TO AN INCH IS INBOUND LATER TONIGHT PER LATEST LCH RADAR
IMAGERY. OVERNIGHT LOWS APPEAR TO HAVE ALREADY BEEN REACHED OVER
MUCH OF THE AREA AS A WARM FRONT LIFTS THROUGH THE AREA.
NO OTHER CHANGES WARRENTED ON THE GOING FORECAST.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 524 PM CST TUE JAN 8 2013/
AVIATION...
A LARGE AREA OF RAIN AND SHOWERS IS LOWERING THE VSBY AND
CEILINGS ACROSS SOUTHEAST TEXAS AND SOUTHERN LOUISIANA THIS EVE.
FOG DEVELOPMENT HAS ALREADY STARTED AND WILL CONTINUE THROUGH THE
OVERNIGHT HOURS WITH VSBY AND CEILINGS VARYING IN AREAS OF STORMS
FROM MVFR TO LIFR.
PREV DISCUSSION... /ISSUED 325 PM CST TUE JAN 8 2013/
DISCUSSION...
LATEST SFC ANALYSIS SHOWS THE COASTAL TROF/LOW CONTINUING TO
DEVELOP THIS AFTERNOON ALONG THE TX COAST THROUGH THE COASTAL
WATERS. RADAR SHOWING NUM SHRA/TSRA CONTINUING TO AFFECT THE AREA.
AVERAGE AREAL RAINFALL ESTIMATES SO FAR FROM BOTH POE AND LCH
RADAR SHOW 0.25-0.75 INCHES ACROSS THE REGION...WITH A COUPLE OF
BANDS OF 1-2 INCHES ACROSS NORTHERN TYLER...JASPER...NEWTON
COUNTIES IN SE TX...AND ACROSS THE GULF INTO SC LA.
THE LARGE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE ACROSS N
MEXICO TONIGHT AND WED ACROSS THE LOWER RIO GRAND VALLEY AND MOVE
NNE ACROSS E TX WED EVENING INTO THU. THIS WILL BE ACCOMPANIED BY
THE DEVELOPING SFC LOW TO MOVE NNE ACROSS E TX ON WED. THIS WILL
CONTINUE THE EXTENDED PERIOD OF SHRA/TSRA OVER SE TX/LA THRU EARLY
THU. RAINFALL TOTALS THROUGH EARLY THU MORNING ARE EXPECTED TO
AVERAGE 4-5 INCHES OVER C AND SC LA...AND 5-7 INCHES OVER SW LA/SE
TX...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ALSO...AS THE SFC LOW LIFTS ACROSS E TX WED...OUR REGION WILL BE
WITHIN A CONDUCIVE ENVIRONMENT FOR SVR WX...WITH DAMAGING WINDS AND
ISO TORNADOES A POSSIBILITY. THUS SPC HAS OUTLINED AREA IN SLIGHT
RISK.
THE ECMWF/CANADIAN SOLN SHOWS THE SHRA/TSRA ENDING FROM NW TO SE
DURING THE DAY THU...WITH THE GFS CONTINUING TO BE QUICKER IN
ENDING THE PRECIP AND INTRUSION OF DRIER AIR THU MORNING. WILL
CONTINUE PREVIOUS FORECAST TRENDS...UNFORTUNATELY LEANING TOWARDS
THE SLOWER ECMWF/CANADIAN SOLN. NO SIGNIFICANT COOLING EXPECTED BEHIND
THE LOW...AS THE FLOW ALOFT WILL REMAIN FROM THE SW. WHATEVER
PRECIP BREAK WE WILL ENCOUNTER WILL BE SHORT LIVED...AS MOISTURE
WILL AGAIN POOL UP AHEAD OF A SLOW MOVING BUT STRONGER COLD FRONT
DURING THE WEEKEND INTO EARLY NEXT WEEK. THE EVENTUAL END OF THE
PRECIP REMAINS IN QUESTION...AS THE GFS/ECMWF DIVERGE EVEN MORE ON
TODAY'S RUN ON THE EVENTUAL FROPA THROUGH OUR AREA AND ARRIVAL OF
SIGNIFICANT COOLER AIR.
DML
MARINE...
DUE TO TECHNICAL ISSUES BEYOND OUR CONTROL...WE ARE NO LONGER
INGESTING OFFSHORE AWOS OBS AS OF YESTERDAY EVENING...AND
CONTINUING THIS AFTERNOON. THE PRESSURE GRADIENT CONTINUES TO
TIGHTEN DUE TO THE DEVELOPING COASTAL TX TROF/LOW...AND LATEST
MODEL GUIDANCE SUGGESTING INCREASING E TO SE WINDS THIS AFTERNOON
AND TONIGHT. THUS...NO CHANGE TO PREVIOUS ADVISORIES: SCA FOR THE
20-60 NM ZONES...AND SCEC FOR THE COASTAL LAKES AND BAYS...AND
0-20 NM ZONES.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 61 69 60 71 52 / 90 100 100 50 10
KBPT 60 67 58 70 52 / 90 100 100 40 10
KAEX 57 68 62 73 51 / 100 100 100 70 10
KLFT 61 72 64 73 55 / 90 100 100 80 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
WEST CAMERON.
TX...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR THE FOLLOWING
ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR THE
FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
SMALL CRAFT EXERCISE CAUTION THROUGH WEDNESDAY EVENING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
OUT 20 NM...SABINE LAKE...VERMILION BAY.
&&Hazardous weather outlook, Jan 8, 7:00 AM CST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 700 AM CST TUE JAN 8 2013 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 091300- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 700 AM CST TUE JAN 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY...BECOMING MORE WIDESPREAD THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE...AND A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD RAINFALL WILL CONTINUE WEDNESDAY INTO THURSDAY...WITH THE GREATEST RISK OF FLOODING RAINS OCCURRING IN ASSOCIATION WITH A SLOW MOVING PACIFIC FRONT THAT IS FORECAST TO BEGIN MOVING THROUGH THE AREA WEDNESDAY AFTERNOON. THERE IS SOME SPREAD IN MODEL SOLUTIONS AS TO HOW QUICKLY THIS FRONT WILL PASS THROUGH THE AREA...BUT A CONSENSUS OF THESE SOLUTIONS INDICATES THE FRONT WILL MOVE OUT OF THE AREA PRIOR TO NOON THURSDAY. THERE IS ALSO SOME INDICATION THAT RAINFALL MAY BEGIN TO EASE OFF AS THE FRONT ENTERS EAST AND SOUTH CENTRAL LOUISIANA AFTER MIDNIGHT WEDNESDAY...SO THE FLASH FLOOD WATCH WAS NOT EXTENDED TO THESE AREAS NOR AFTER THIS TIME. THIS COULD CHANGE WITH LATER FORECASTS...AND RESIDENTS IN THESE AREAS ARE ENCOURAGED TO KEEP UP WITH THE LATEST INFORMATION. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...WITH TORNADOES AND DAMAGING WINDS THE PRIMARY HAZARDS. THIS RISK MAY CONTINUE INTO AT LEAST EARLY THURSDAY PENDING THE SPEED OF THE PACIFIC FRONT. AFTER A RELATIVELY BRIEF DRY PERIOD IN THE WAKE OF THE FRONT...RAIN CHANCES WILL BEGIN TO RETURN TO THE REGION FRIDAY NIGHT AS A DEEP UPPER LEVEL TROUGH DIGS INTO THE WESTERN UNITED STATES...AND ANOTHER FRONT APPROACHES THE AREA. DEPENDING ON HOW MUCH RAIN FALLS DURING THE INITIAL EVENT TODAY THROUGH THURSDAY...ADDITIONAL RAINS THIS WEEKEND MAY POSE ANOTHER FLOOD RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT MAY BE REQUIRED WEDNESDAY INTO THURSDAY. GMZ430-432-435-450-452-455-470-472-475-091300- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 700 AM CST TUE JAN 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT SHOULD EXERCISE CAUTION TODAY WITH EAST TO SOUTHEAST WINDS OF 15 TO 20 KNOTS EXPECTED. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MODERATE SOUTHEASTERLY WINDS AND BUILDING SEAS WILL DEVELOP LATE WEDNESDAY AS LOW PRESSURE DEEPENS OVER TEXAS. EXERCISE CAUTION OR LOW END SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THIS SYSTEM AS IT CROSSES THE AREA...AND SOME STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS AND UPDATES ON THIS SYSTEM THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 13
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:43 PM CST | Areal Flood Advisory | LCH | Lafayette, Vermilion | 2 hr |
| Jan 8, 6:58 PM CST | Areal Flood Advisory | LCH | Iberia, Saint Martin, St. Mary | 2 hr |
| Jan 8, 8:35 PM CST | River Flood Warning | LCH | Lafayette, Vermilion | 23 days |
| Jan 8, 8:55 PM CST | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 3 hr |
| Jan 8, 9:03 PM CST | Areal Flood Advisory | LCH | Cameron, Lafayette, Vermilion | 3 hr |
| Jan 8, 11:55 PM CST | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 2 hr |
| Jan 9, 5:17 AM CST | Areal Flood Warning | LCH | Iberia, Saint Martin, St. Mary, Vermilion | 3 hr |
| Jan 9, 9:37 AM CST | Special Marine Warning | LCH | 53 min | |
| Jan 9, 10:03 AM CST | Areal Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 9 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Calcasieu | 12 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Calcasieu | 7 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 10 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Acadia, Jefferson Davis | 19 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Beauregard | 5 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Allen | 6 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Allen | 6 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Allen | 11 days |
| Jan 9, 10:19 AM CST | River Flood Warning | LCH | Allen, Jefferson Davis | 9 days |
| Jan 9, 10:30 AM CST | Special Marine Warning | LCH | 60 min | |
| Jan 9, 11:30 AM CST | Special Marine Warning | LCH | 60 min | |
| Jan 9, 12:28 PM CST | Special Marine Warning | LCH | 62 min | |
| Jan 9, 1:15 PM CST | Flash Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 6 hr |
| Jan 9, 1:23 PM CST | Areal Flood Advisory | LCH | Cameron, Vermilion | 6 hr |
| Jan 9, 1:52 PM CST | Special Marine Warning | LCH | 53 min | |
| Jan 9, 2:14 PM CST | Flash Flood Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 6 hr |
| Jan 9, 2:40 PM CST | Areal Flood Advisory | LCH | Cameron | 2 hr |
| Jan 9, 2:47 PM CST | Special Marine Warning | LCH | 58 min | |
| Jan 9, 3:42 PM CST | Special Marine Warning | LCH | 63 min | |
| Jan 9, 4:44 PM CST | Special Weather Statement | LCH | Allen, Vernon | 61 min |
| Jan 9, 5:20 PM CST | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Evangeline, Saint Landry | 3 hr |
| Jan 9, 5:37 PM CST | Special Marine Warning | LCH | 53 min |
Nearby
Flash Flood Warnings in Louisiana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.